37 y/o good health, taking 25 mg Atenolol daily. For the past 3-4 weeks, I began having muscle/joint pain in hips, knees, shoulders..etc. and swelling (edema)in my feet and ankles. Blood work has all come back fine. In the past week, I also noticed that I am experiencing panic symptoms (which was a major reason why I started the Atenolol approx 5 yrs ago). I have not had any panic symptoms since being on Atenolol 5 yrs ago.
I noticed that when I picked up my meds at the pharmacy, it says to notify my doctor if swelling in feet or hands.
Could I possibly have to increase my Atenolol dosage? Could my meds cause the joint pain as well?
Could it be time to change meds?
Thanks for the post. The main concern for swelling with beta-blockers is the retention of fluid because of changes in heart function associated with the beta blocker. Given the pain and more inflammatory sounding nature of your complaints and your duration of therapy, i doubt its related to the beta blocker.
on a side note, some other beta blockers are thought to have a little more central calming effects as opposed to atenolol. Mainly propranolol and metoprolol.
Thanks for the response. The fact that I am now returned to having signs again (clenching teeth, sweating, feeling of impending doom, panic)which I have not had for almost 5 yrs since taking my 25 mg of Atenolol- could that mean that I need to have my med increased? Or possibly change to a different medication? THe swelling in my feet has subsided, although the foot pain and other muscle/joint pain comes and goes.
I appreciate your comments!
Through my own internet searching, I realized that because I had giardia last December and also 2 years prior- it may be causing the joint pain/swelling as well as other symptoms that my physician has not been able to diagnose as of yet.
I had no idea that giardia could remain in your system long after treatment and cause such problems.
I am going back to my physician tomorrow to have him followup on this.
What are your thoughts on this?
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.